South Dakota, 2011Flash Flooding and Flooding in South Dakota, May 9 to 10, 2011
May 9 to 10, 2011 · NWS UNR · 8 events in 3 counties and zones
Flash flooding occurred over portions of northwestern South Dakota when three to four inches of rain fell in three hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred over portions of northwestern South Dakota when three to four inches of rain fell in three hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 12:05 PM MST, 9 hours 23 minutes earlier.
Area forecast discussion, May 9, 12:05 PM MST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011
.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.
LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.
TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.
WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.
EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.
&&
.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.
WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
WESTERN CROOK-WYOMING BLACK HILLS.
&&
JOHNSON/RUDGEHazardous weather outlook, May 9, 3:20 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT MON MAY 9 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS
AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON
AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH
DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF
NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
In the hours before
Local storm report, May 9, 8:48 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
948 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL FOUR CORNERS 44.08N 104.13W
05/09/2011 E0.88 INCH WESTON WY PUBLIC
0544 PM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 E0.88 INCH WESTON WY LAW ENFORCEMENT
0545 PM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 E1.50 INCH WESTON WY PUBLIC
0615 PM FLASH FLOOD DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 WESTON WY LAW ENFORCEMENT
WATER WAS REPORTED FLOWING OVER THE HIGHWAY 16 BYPASS AND
AT THE INTERSECTION OF SPOKANE AVE AND SPRINGFIELD AVE.
0637 PM FLASH FLOOD DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 WESTON WY LAW ENFORCEMENT
SEVERAL STREETS IN NEWCASTLE ARE FLOODING.
0735 PM HAIL 3 S OPAL 44.85N 102.61W
05/09/2011 E1.25 INCH MEADE SD PUBLIC
0735 PM TSTM WND GST 3 S OPAL 44.85N 102.61W
05/09/2011 E60.00 MPH MEADE SD PUBLIC
0740 PM HAIL OPAL 44.89N 102.61W
05/09/2011 E1.50 INCH MEADE SD PUBLIC
0758 PM HAIL QUINN 43.99N 102.13W
05/09/2011 M1.75 INCH PENNINGTON SD STORM CHASER
0810 PM HAIL 3 NE QUINN 44.02N 102.09W
05/09/2011 E2.00 INCH PENNINGTON SD PUBLIC
HAIL LASTED 25 MINUTES.
0849 PM HAIL 1 S OGLALA 43.17N 102.73W
05/09/2011 E1.00 INCH SHANNON SD TRAINED SPOTTER
0910 PM TORNADO 8 N PHILIP 44.16N 101.67W
05/09/2011 HAAKON SD PUBLIC
0915 PM HAIL 6 NNW PINE RIDGE 43.11N 102.60W
05/09/2011 E1.00 INCH SHANNON SD PUBLIC
0932 PM FLASH FLOOD DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 WESTON WY LAW ENFORCEMENT
WIDESPREAD STREET FLOODING ACROSS NEWCASTLE. DEBRIS
EVERYWHERE. CULVERTS ARE BLOCKED. SEWERS ARE BACKED UP.
FOUR HOUSES HAVE BASEMENTS FLOODED. CAR REPORTEDLY
FLOATING DOWN ROAD. LIMITED TRAVEL ADVISED.
0935 PM HAIL 18 E FAIRBURN 43.69N 102.85W
05/09/2011 E1.00 INCH CUSTER SD TRAINED SPOTTER
0940 PM TSTM WND GST N SHARPS CORNER 43.39N 102.40W
05/09/2011 E60.00 MPH SHANNON SD TRAINED SPOTTER
&&
CALDERONLocal storm report, May 9, 9:00 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
05/09/2011 E70 MPH PERKINS SD TRAINED SPOTTER
&&
CALDERONLocal storm report, May 9, 9:03 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TORNADO 20 NE PHILIP 44.25N 101.38W
05/09/2011 HAAKON SD PUBLIC
RANCHER REPORTED A TORNADO JUST NORTH OF OTTUMWA.
&&
CALDERONLocal storm report, May 9, 9:13 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1013 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 8 W MARTIN 43.17N 101.89W
05/09/2011 E1.50 INCH BENNETT SD LAW ENFORCEMENT
&&
CALDERONLocal storm report, May 9, 9:17 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 NNW KYLE 43.49N 102.23W
05/09/2011 E1.25 INCH SHANNON SD TRAINED SPOTTER
&&
CALDERONLocal storm report, May 9, 9:23 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 6 NNE RED SCAFFOLD 44.86N 101.82W
05/09/2011 E60 MPH ZIEBACH SD CO-OP OBSERVER
&&
CALDERONFlash Flood, Meade
- When
- May 9, 9:28 PM MST to May 10, 1:30 AM MST
- Where
- Meade County, 4.61 mi WNW of Maurine to 1.2 mi SSW of Fairpoint
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.040, -102.690
Flash flooding occurred along small creeks and streams in northeastern Meade County. Water was over Highway 212 near Fox Ridge Road, 19 miles west of Faith.
Flash Flood, Perkins
- When
- May 9, 9:28 PM MST to May 10, 1:30 AM MST
- Where
- Perkins County, 15.48 mi ENE of Zeona to 8.39 mi SE of Zeona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.250, -102.620
Flash flooding was reported along Deep Creek and the Moreau River in southeastern Perkins County.
Flash Flood, Ziebach
- When
- May 9, 9:28 PM MST to May 10, 1:30 AM MST
- Where
- Ziebach County, 9.26 mi WNW of Iron Lightning to 4.92 mi NNW of Bridger
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.240, -102.000
Flash flooding occurred along small creeks and streams in western Ziebach County.
Flash Flood, Perkins
- When
- May 9, 11:30 PM MST to May 10, 1:30 AM MST
- Where
- Perkins County, 3.02 mi SSE of Bison to 11.2 mi ENE of Zeona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.480, -102.445
Flash flooding was reported along Thunder Butte and Rabbit Creeks in eastern Perkins County.
Flash Flood, Ziebach
- When
- May 9, 11:30 PM MST to May 10, 1:30 AM MST
- Where
- Ziebach County, 13.32 mi WNW of Glad Valley to 5.53 mi WNW of Iron Lightning
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.480, -102.000
Flash flooding occurred along the Moreau River, Thunder Butte Creek, and their tributaries in northwestern Ziebach County.
Flood, Meade
- When
- May 10, 1:30 AM MST to 1:00 PM MST
- Where
- Meade County, 5.78 mi ENE of Maurine to 1.2 mi SSW of Red Owl
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.040, -102.485
Flooding occurred along small creeks and streams in northeastern Meade County, where several county roads south and west of Faith were covered by water.
Flood, Perkins
- When
- May 10, 1:30 AM MST to 1:00 PM MST
- Where
- Perkins County, 5.55 mi SE of Bison to 11.2 mi SW of Usta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.475, -102.375
Rain runoff caused flooding along Deep Creek and the Moreau River in southeastern Perkins County.
Flood, Ziebach
- When
- May 10, 1:30 AM MST to 1:00 PM MST
- Where
- Ziebach County, 13.32 mi WNW of Glad Valley to 13.58 mi NW of Bridger
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.480, -102.000
Rain runoff caused flooding along small creeks and streams in western Ziebach County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Wildfire in Texas, May 9 to 22, 2011$240,000 · 2 events
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Strong Wind in Colorado, May 9, 20112 injured · 1 event
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 2011$10,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313712, 313714, 313715, 313717, 313718, 313719, 313721, 313726.